Skip to content

Drug interactions

Lithium + Lorcaserin

Severity: Major

Lithium and Lorcaserin: major interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Both drugs enhance serotonergic activity, and combining them may raise the risk of serotonin syndrome, with agitation, tremor, hyperthermia, clonus and autonomic instability. Lithium also has its own serotonergic effects that can add to those of lorcaserin.

What this interaction means in plain words

Lithium and Lorcaserin can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: Low

Why it happens

Additive serotonergic effects: lorcaserin is a 5-HT2C agonist and lithium enhances serotonin neurotransmission.

What to do

Avoid the combination where possible; lorcaserin has been withdrawn from many markets. If used together, monitor for serotonin toxicity signs, especially after dose changes.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lithium and Lorcaserin, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Lithium with Lorcaserin?

MediHelp rates the interaction as major. Lithium and Lorcaserin can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Both drugs enhance serotonergic activity, and combining them may raise the risk of serotonin syndrome, with agitation, tremor, hyperthermia, clonus and autonomic instability. Lithium also has its own serotonergic effects that can add to those of lorcaserin.

How serious is the interaction between Lithium and Lorcaserin?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid the combination where possible; lorcaserin has been withdrawn from many markets. If used together, monitor for serotonin toxicity signs, especially after dose changes.

What other medicines interact with Lithium?

MediHelp also lists interactions of Lithium with, for example, Thioridazine, Vandetanib, Aceclofenac. The full list is on the Lithium page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in